Alert archive / Iowa / Winter Weather Advisories in 2021
Winter Weather Advisory 1, NWS Des Moines, IA
NWS Des Moines, IA issued this winter weather advisory at Jan 13, 2021, 3:49 PM CST for 41 counties in Iowa. It took effect at Jan 14, 2021, 3:00 AM CST. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2021, 3:49 PM CST (21:49 UTC)
- In effect from
- Jan 14, 2021, 3:00 AM CST
- Expired
- Jan 15, 2021, 6:00 PM CST
- In force
- 39 hr
- Issued by
- NWS Des Moines, IA
All 41 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 48 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2599 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this winter weather advisory went out at Jan 13, 3:36 PM CST, 13 minutes earlier.
Area forecast discussion, Jan 13, 3:36 PM CST, 13 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 336 PM CST Wed Jan 13 2021 .DISCUSSION.../Tonight through Wednesday/ Issued at 320 PM CST Wed Jan 13 2021 Forecast highlights: -Long Duration Potent Winter System Thursday into Friday -Winter Weather Advisory for Thursday due to the push of cold front concerns over northern Iowa and winds further south -Winter Storm Watch west and north with extremely strong winds and falling snow. Tonight into Thursday...all sorts of concerns late tonight through the day Thursday. A strong, sharp cold front to enter the northwest to western portions of the forecast area b/t 09-12z Thursday and to clear the CWA by 18z at the latest. Strong PVA looks to push into the western to southwest portions of the forecast area b/t 12-18z providing winds of 35 to 45 knots during the morning hours and into the early part of the afternoon. Hoisted a Wind Advisory across this area early Thursday morning through the afternoon hours. Further north, stronger frontogenetical forcing transitions across northern Iowa and with soundings becoming deeply saturated and plenty of forcing within the dendritic layer, any rain should quickly transition to snow during the morning hours from 12-15z time frame. Confident with the push of winds and the quick transition and snowfall rates, this will cause some travel impacts over northern Iowa and thus issued a Winter Weather Advisory. Snow amounts are a bit higher than previously forecast, but are still in the 1-2" range from 12z Thursday to 00z Friday and much of that should fall in a short duration. Thursday night through Saturday...The surface low pressure rapidly deepens to around 992mb by 00z-03z Friday and is centered over northeast Iowa into southeast MN/Southwest WI with the upper low looking to be further southwest at this same time. There is a potential for a brief break in the precipitation early Thursday afternoon over western Iowa but with this second and stronger PV push Thursday night and soundings quickly becoming deeply saturated past 00z Friday over much of the forecast area, have handled this setup with a Winter Storm Watch. The latest NAM and GFS soundings have the best omega within the dendritic layer across western to northern Iowa with winds atop the mixed layer in the 35 to 45 knot range and potentially higher at times into Friday. With the system coming in a bit further south than previously anticipated, confident in increase the Snow-liquid ratios Thursday night into Friday morning, and FWIW during the day Thursday. Confident in the potential for significant travel impacts Thursday night into Friday, particularly during the respective rush hours. Have mention of blizzard conditions in the Watch location with the potential to experience blizzard conditions late Thursday night when the very strong winds develop. The snow and winds continue through the day Friday before soundings lose ice introduction late in the day and lessoning the potential for falling snow. With the SLRs are around 12:1 to 13:1 Thursday night into Friday, this should be sufficient for these strong winds to cause the blowing and possibly drifting snow over norther parts of Iowa. Further south, for the Des Moines Metro and south to the MO border, lesser omega within the dendritic layer as well as QPF potential, so have lower snow amounts going Thursday night into Friday. That being said, with the falling snow coupled with the strong winds, certainly at least winter wx advisory is possible further south to include portions of the I-80 corridor into Friday. The CAA continues into Saturday but the snow potential begins to wane past 00z Saturday and thus ended the Watch at that time. Sunday through Wednesday...another shortwave to push south across the region on Sunday bringing primarily a reinforced shot of cold air into the region. GFS and ECMWF hinting on some light snow potential over the north, but left dry attm. An uptick in activity continues into early next week with a couple shortwaves to pass through the region. However, low confidence in pinpointing the timing and location and thus left forecast dry. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1241 PM CST Wed Jan 13 2021 Expecting MVFR ceilings and visibility late tonight and towards the end of the TAF period with the progression of a cold front. This is mainly to impact MCW, ALO and FOD, but there is a chance at DSM past 12z Thursday. Winds also a concern with the strong push of CAA early Thursday morning. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 3 AM to 6 PM CST Thursday for IAZ044>047- 057>059-070>072-081>083-092>094. Winter Storm Watch from Thursday evening through Friday afternoon for IAZ004>007-015>017-023>026-033>036-044>046-057. Winter Weather Advisory from 3 AM to 6 PM CST Thursday for IAZ004>007-015>017-023>028-033>039. && DISCUSSION...Podrazik AVIATION...Podrazik
Hazardous weather outlook, Jan 13, 2:28 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 228 PM CST Wed Jan 13 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-141745- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 228 PM CST Wed Jan 13 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Through tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong low pressure system will bring hazardous winter weather to the region Thursday through Friday, and may linger into Saturday. Accumulating snowfall is likely, especially for northern areas. In addition, northwesterly to westerly wind gusts of 35 to 45 MPH may result in severe visibility reductions at times, especially during periods of moderate snowfall. Travel is expected to be difficult Thursday through Friday. .SPOTTER INFORMATION STATEMENT... Snowfall reports Thursday into Saturday will be appreciated. CURTIS/SEARCY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 3:24 PM CST | Wind Advisory | DMX | Adair, Adams, Audubon, Boone, Carroll, Cass and 10 more | 33 hr |
| Jan 13, 3:49 PM CST | Winter Storm Watch | DMX | Audubon, Calhoun, Carroll, Cerro Gordo, Crawford, Emmet and 13 more | 12 hr |
Nearby
Winter Weather Advisories in Iowa, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.